If you have dry eyes and taking medicines regularly, there’s a good chance that some of the meds in your cupboard may be causing dry eye syndrome.
Medicines are a common dry eyes cause. They may also worsen existing dry eye symptoms, causing chronic dry eye.
Learn more about the link between medicines and dry eyes and discover common medications that cause eye dryness.
Can Medication Cause Dry Eyes?
Research shows that a long list of systemic medications may cause dry eye disease, from adjuncts to anesthesia and analgesics to sedatives and hypnotics.
Of these, antidepressants, antianxiety drugs, and oral steroids have the highest relative risk of causing dry eyes according to data on the 10-year incidence rate of dry eye in the older population according to the same source.
Some medications cause dry eyes over time while others can induce it more rapidly. Also, different medication may cause dry eyes in different ways.
Some medication may interfere with the normal functioning of the tear glands that produce the tear film that lubricates the eyes. Others may aggravate existing dry eyes.
So, What Are the Meds That Cause Dry Eyes?
Next, let’s take a closer look at eye drops, antihistamines, antidepressants, blood pressure medications and other common systemic medications that cause dry eyes and understand how they cause this condition.
1. Eye Drops
Eye drops are often prescribed to help soothe dry eye symptoms by providing artificial tears. It may seem contradictory, but eye drops for dry eyes can make dry eyes worse.
Many eye drops contain preservatives like benzalkonium chloride (BAK). Preservatives in eye drops extend the shelf life of eye drops and make it possible to reuse a bottle of tear drops for several weeks.
But studies show that the long-term use of eye drops with preservatives can cause ocular discomfort, tear film instability, and even damage the cornea. You can read more about this in our post on Eye Drops for Dry Eye: Can Eye Drops Make Them Worse?
Eye drops with preservatives that make dry eyes worse in the long term include:
- Ketorolac eye drops
- Latanoprost eye drops
- Lumigan eye drops
- Ofloxacin eye drops
- Prednisolone eye drops
- Timolol eye drops
Allergic to pollen or pet dander? If you have a serious allergy, your doctor may prescribe antihistamines.
Antihistamines can prevent allergic symptoms like sneezing, itching, or watery eyes by blocking your body’s reaction to allergy.
But one of the common side effects of antihistamines is dry eyes. This usually happens because antihistamines interfere with tear production.
Good to know: Find out more about the differences between dry eyes and allergies.
3. Blood Pressure Medicines
Blood pressure medications that cause dry eyes include diuretics and beta blockers. By contrast, alpha blockers and ACE inhibitors are less likely to cause dry eyes.
Diuretics help your kidneys release more sodium in the urine, which removes water from your blood. This decreases the amount of fluid in your veins and arteries, reducing blood pressure.
An unintended side effect of diuretics is that they can disrupt the balance of salt and water in your tear film. This makes tears evaporate more quickly.
Beta blockers lower blood pressure by slowing your heartbeat. To achieve this, beta blockers alter your body’s response to the hormone adrenaline.
When this happens, your body may not produce enough of a protein that is an essential component of the tear film.
Beta blockers may also reduce the amount of water in your tears by lowering the normal pressure in your eyes.
Important: Just because diuretics and beta blockers cause dry eyes doesn’t mean you should stop taking blood pressure medications. High blood pressure is a major risk factor for cardiovascular disease and may also damage the eyes and cause vision loss. If a specific blood pressure medication makes your eyes very dry, discuss this problem with your doctor.
Many antidepressants work by blocking certain signals between nerve cells. Your tear glands also rely on signals to provide a normal supply of tears and sustain a healthy tear film.
Taking antidepressants may cause dry eyes by blocking signals that prompt tear glands to make tears.
Antidepressants that cause dry eyes include:
- Tricyclic antidepressants like Doxepin, Amoxapine, and Nortriptyline
- Selective serotonin reuptake inhibitors (SSRIs) like Paroxetine, Fluoxetine, and Citalopram
- Serotonin-norepinephrine reuptake inhibitors (SNRIs) like Venlafaxine, Duloxetine, and Levomilnacipran
5. Sleeping Pills
Similar to antidepressants, sleeping pills may also interfere with cellular signals related to tear production.
If you’re wondering why your eyes are blurry in the morning, it could be because of dry eyes which in turn may be the result of sleeping pills.
Difficulties sleeping? Lack of sleep can affect your eyesight. Check our post on how to sleep better at night.
6. Acne Medication
Several acne medicines work by lowering the production of oil in multiple glands. Some of these glands are in the eyelids and secrete the oily component of the tear film.
Taking acne meds like isotretinoin can interfere with the normal production of the oily part of the tear film. As a result, tears that should lubricate your eyes may evaporate more quickly.
7. Birth Control Pills
Meds that cause dry eyes include birth control pills. These pills contain a mix of the hormones estrogen and progesterone to prevent ovulation.
The hormones in birth control pills interfere with tear production. A 2022 study that included data from 4,871,504 women between 15 and 45 years concluded that women using hormonal contraceptives had a higher risk of dry eye disease.
Why exactly this happens remains as yet unclear. More research is needed to understand the mechanism behind this.
Good to know: You can read more about current research on this topic in our post on why women are more prone to dry eyes.
8. Pain Relievers
Common over the counter pain relievers like ibuprofen can cause dry eyes and blurry vision, especially when taken at higher doses. Other nonsteroidal anti-inflammatory drugs (NSAIDs) may also cause dry eyes.
If pain relievers have this effect on your eyes, avoid driving or performing other potentially dangerous activities after taking them.
9. Nasal Decongestants
Stuffy nose? Whether it’s because you caught a cold or have an allergy, you might be tempted to use a decongestant for quick relief.
Nasal decongestants come in the form of sprays or pills that improve the airflow in your nose by reducing the swelling in the nasal blood vessels.
Like antihistamines, nasal decongestants may also reduce tear production, leading to temporary dry eyes.
In addition to the meds on our list of medications that cause dry eyes, other drugs may also cause dry eye syndrome or aggravate existing dry eyes.
If you experience dry eyes, check the list of side effects for the meds you are taking and discuss any concerns you may have with your doctor.
10. Chemotherapy Medication
Several chemo drugs can affect the cornea and tear glands leading to dry eye. Chemo medications can lead to meibomian gland dysfunction, one of the most common causes of chronic dry eyes.
Dry eyes caused by chemo drugs often resolves in time after chemo treatment ends.
11. Gastrointestinal Medication
Next up on our list, medication that decreases stomach acid production. These drugs include proton pump inhibitors (PPIs) and H2 receptor inhibitors (H2RAs) such as cimetidine, lansoprazole, and ranitidine.
PPIs and H2RAs are prescribed for conditions such as peptic ulcer disease, gastroesophageal reflux disease, and dyspepsia.
Doctors prescribe antispasmodics like fesoterodine and oxybutynin to treat an overactive bladder. Similar to antihistamines, decongestants, and antidepressants, these drugs are anticholinergics.
Anticholinergics are closely associated with dry eye disease. Their antimuscarinic effects decrease both mucus and aqueous tear secretions, which results in an unstable tear film.
What Medications Cause Severe Dry Eyes?
All the medications on our list can cause severe dry eyes in some people. This can occur both with medication that you use only for a few days, such as a nasal decongestants or ibuprofen, and with long-term medication such as blood pressure meds or contraceptive pills.
If your eyes become very dry after taking medication, check the drug’s side effects and see your doctor. Severe dry eyes, more than being uncomfortable, can cause blurriness and affect your vision.
It can make it difficult to work, use a computer, drive, or read.
Keep Your Eyes Healthy and Happy
So far, we’ve looked at drugs that cause dry eyes. In contrast, an eye health supplement like SightC from Sightsage can soothe dry eye symptoms and support eye health in the digital age.
SightC brings together into easy-to-take vegan capsule antioxidants, vitamins, fatty acids, and other nutrients from goji berries, turmeric, Cherokee rose, dwarf lilyturf and other plants.
Made entirely from natural ingredients and empirically tested at the Wellspring TCM Technology Institute, SightC protects and nourishes your eyes.Keep your eyes healthy with SightC.